MAUDE Adverse Event Report: LIVANOVA CANADA CORP. MITROFLOW LXA; TISSUE HEART VALVE

LIVANOVA CANADA CORP. MITROFLOW LXA; TISSUE HEART VALVE
Model Number LXA25
Medical Device Problem Codes Degraded (1153); Fluid/Blood Leak (1250)
Health Effect - Clinical Codes Aortic Insufficiency (1715); Death (1802)
Type of Reportable Event Death
Additional Manufacturer Narrative
The manufacturing and material records for the mitroflow bioprosthetic pericardial heart valve, model # lxa25, s/n # (b)(4), as they pertain to the reported event, were retrieved and reviewed by quality engineering at livanova canada corp.The results confirmed that this valve satisfied all material, visual, and performance standards required for a lxa25 mitroflow aortic pericardial heart valve at the time of manufacture and release.Device disposition presently unknown.
 
Event or Problem Description
The manufacturer was made aware of a serious adverse event which involved a patient with a mitroflow lxa25, via a submission from the tga.The reported information was as follows.Date of implant: (b)(6) 2014.Clinical event information: the death of [redacted] was reported to the coroner.The manner and cause of [redacted] death was found to be 'prosthetic heart valve failure'.A death due to the failure of a medical device is reportable to the tga.The deceased was reportedly a (b)(6) year old woman with a prior medical history of aortic valve replacement in [redacted], hypothyroidism, depression, hypertension, and hyperlipidaemia.The deceased had reportedly been unsteady on her feet for a couple of days, and in the afternoon of [redacted] was seen to be struggling by her husband.The deceased then collapsed and slumped in her chair.An ambulance was called, and the patient was taken to [redacted] hospital for emergency treatment.On arrival at hospital the patient was in cardiorespiratory arrest and extensive resuscitation was attempted.A likely diagnosis of cardiogenic shock secondary to an acute coronary syndrome was made given the presence of chest pain and t wave inversion in leads v2 to v5 and avl of the ecg.Further, there was a poorly contracting left ventricle on bedside echo.The patient's condition was such that she had an extremely low chance of survival even if there was a return of spontaneous circulation, and consequently resuscitation was stopped.At autopsy, there were no injuries.The cause of death was found to be a tear of one of the leaflets of the artificial heart valve which had resulted in significant aortic regurgitation and from there rapid onset heart failure.This is a relatively uncommon cause of sudden death following valve replacement but has been described and can be difficult to diagnose during life.
 
Additional Manufacturer Narrative
The manufacturing and material records for the mitroflow bioprosthetic pericardial heart valve, model # lxa25, s/n # (b)(6), as they pertain to the reported event, were retrieved and reviewed by quality engineering at livanova canada corp.The results confirmed that this valve satisfied all material, visual, and performance standards required for a lxa25 mitroflow aortic pericardial heart valve at the time of manufacture and release.The manufacturer reached out to the site for additional information regarding the event.The manufacturer was notified that there is no further information regarding the event available and the device is not available for return.Because the device is not available for return the manufacturers investigation is limited to the device history record review which highlighted no non-conformities at the time of manufacture and release.It is possible that the patient's risk factors (hypertension, and hyperlipidemia) contributed to the reported structural valve deterioration and consequent leaflet tear, as reported in the scientific literature lipid-mediated inflammatory mechanisms may contribute to the svd shetty r1, pibarot p, audet a, janvier r, dagenais f, perron j, couture c, voisine p, després jp, mathieu p.(lipid-mediated inflammation and degeneration of bioprosthetic heart valves.Eur j clin invest.2009 jun;39(6):471-80.Doi: 10.1111/j.1365-2362.2009.02132.).However, since no investigation could be performed, this cannot be ultimately confirmed.Structural deterioration is identified in the ifu as a potential adverse event.

Brand Name
MITROFLOW LXA
Common Device Name
TISSUE HEART VALVE
Manufacturer (Section D)
LIVANOVA CANADA CORP.
5005 north fraser way
burnaby, bc
MDR Report Key9827522
Report Number3004478276-2020-00134
Device Sequence Number2421456
Product Code LWR
UDI-Device Identifier00896208000122
UDI-Public(01)00896208000122(240)LXA25(17)181231
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P060038
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/16/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/31/2018
Device Model NumberLXA25
Device Catalogue NumberLXA25
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 02/14/2020
Supplement Date Received by Manufacturer04/28/2020
Initial Report FDA Received Date03/12/2020
Supplement Report FDA Received Date05/16/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age72 YR